Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 254, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2009, 3:24 AM CDT for Frontier County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 3:24 AM CDT (08:24 UTC)
- Expired
- Jul 16, 2009, 4:15 AM CDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Frontier County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:25 AM CDT | HAIL 0.75 | 4 Nw Stockville, NE | A LARGE AMOUNT OF HAIL FELL...BUT THE LARGEST STONES WERE ONLY DIME TO PENNY SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 799 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 160824
SVRLBF
NEC063-160915-
/O.NEW.KLBF.SV.W.0254.090716T0824Z-090716T0915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 AM CDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF CURTIS...
* UNTIL 415 AM CDT
* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR STOCKVILLE...OR 6 MILES SOUTHEAST OF
CURTIS...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF EUSTIS BY 400 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4068 10057 4070 10032 4069 10021 4070 10020
4070 10001 4070 9998 4069 9997 4051 9997
4051 10055
TIME...MOT...LOC 0824Z 271DEG 28KT 4059 10040
$$
THER SERVICE BALTIMORE MD/WASHINGTON DC
424 AM EDT THU JUL 16 2009
ROWS INCLUDE...
DAILY PREDOMINANT DAYTIME WEATHER 6AM-6PM
FORECAST TEMPERATURES...EARLY MORNING LOW/DAYTIME HIGH
PROBABILITY OF PRECIPITATION NIGHTTIME 6PM-6AM/DAYTIME 6AM-6PM
- INDICATES TEMPERATURES BELOW ZERO
MM INDICATES MISSING DATA
FCST FCST FCST FCST FCST FCST FCST
TODAY FRI SAT SUN MON TUE WED
JUL 16 JUL 17 JUL 18 JUL 19 JUL 20 JUL 21 JUL 22
...BALTIMORE/WASHINGTON METRO...
BALTIMORE
PTCLDY PTCLDY TSTRMS MOCLDY MOCLDY MOCLDY PTCLDY
/91 71/89 69/84 62/81 66/81 66/81 68/83
/30 20/30 50/50 20/20 30/30 30/30 30/30
WASHINGTON DC
PTCLDY PTCLDY TSTRMS MOCLDY MOCLDY MOCLDY PTCLDY
/90 71/90 70/86 66/82 68/82 68/82 69/84
/30 20/30 50/50 20/20 20/30 30/30 30/30
...EASTERN WEST VIRGINIA PANHANDLE...
MARTINSBURG
PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY
/90 68/86 63/82 58/79 61/80 62/80 63/83
/20 10/30 50/30 10/10 10/30 20/30 30/30
PETERSBURG
PTCLDY TSTRMS PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY
/88 64/85 62/80 52/78 57/80 59/81 61/84
/20 20/50 60/30 10/10 10/30 20/30 30/30
...MARYLAND EASTERN SHORE...
EASTON
PTCLDY PTCLDY TSTRMS MOCLDY MOCLDY MOCLDY PTCLDY
/87 72/88 68/84 65/80 68/80 68/79 69/82
/30 30/30 50/50 30/20 30/30 30/30 30/30
OCEAN CITY
PTCLDY PTCLDY MOCLDY MOCLDY MOCLDY MOCLDY PTCLDY
/86 74/85 71/83 70/80 68/80 69/79 69/82
/30 30/30 50/30 30/20 30/30 40/40 40/30
SALISBURY
PTCLDY PTCLDY MOCLDY MOCLDY MOCLDY MOCLDY PTCLDY
/88 73/86 72/85 68/83 66/82 66/81 67/84
/30 30/30 50/40 30/20 30/30 40/40 40/30
...SOUTHERN MARYLAND...
PATUXENT RIVER NAS
PTCLDY PTCLDY TSTRMS MOCLDY MOCLDY MOCLDY PTCLDY
/88 72/87 71/83 70/80 70/80 70/79 70/82
/30 30/30 50/50 30/20 30/30 30/30 40/40
...WESTERN MARYLAND...
HAGERSTOWN
PTCLDY PTCLDY PTCLDY MOCLDY PTCLDY PTCLDY PTCLDY
/89 68/87 63/83 57/79 61/79 62/79 63/83
/20 10/30 50/30 10/10 10/30 20/30 30/30
CUMBERLAND
PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY PTCLDY
/89 65/90 57/81 58/78 58/80 59/81 61/84
/20 10/40 50/30 10/10 10/20 20/30 30/20
OAKLAND
PTCLDY MOCLDY MOCLDY PTCLDY PTCLDY PTCLDY PTCLDY
/80 63/78 55/69 53/68 55/71 55/72 58/74
/20 20/40 50/40 10/10 10/20 20/30 30/20
$$1 follow-up statement
000
WWUS53 KLBF 160844
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT THU JUL 16 2009
NEC063-160915-
/O.CON.KLBF.SV.W.0254.000000T0000Z-090716T0915Z/
FRONTIER NE-
344 AM CDT THU JUL 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHEASTERN FRONTIER COUNTY...
AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR STOCKVILLE...
OR 10 MILES SOUTHEAST OF CURTIS...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 18 MILE MARKER 20 BY 405 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4068 10057 4070 10032 4069 10021 4070 10020
4070 10001 4070 9998 4069 9997 4051 9997
4051 10055
TIME...MOT...LOC 0844Z 274DEG 19KT 4055 10036
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 AM CDT, 4 minutes earlier.
Area forecast discussion, Jul 16, 3:20 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 AM CDT THU JUL 16 2009 .DISCUSSION... CONVECTION BLOSSOMING THIS MORNING ACROSS SOUTHWEST NEB...NOT EXACTLY WHERE ANY GUIDANCE SHOWING IT BUT WATER VAPOR AND SPECIFICALLY UPSTREAM PROFILERS HINT AT WEAK DISTURBANCE DROPPING THROUGH WY/CO ROCKIES. A FEW STORMS SHOWING SOME INITIATIVE AND COULD BE PUTIING DOWN 3/4 INCH HAIL. MUCAPE AND DECENT SHEAR MOST FAVORABLE ACROSS W.NEB WHERE ASCENT IS BEING AIDED BY LLVL JET WHICH SHOULD VEER THROUGH NEXT FEW HOURS AND SPREAD CONVECTION INTO CENTRAL NEB. FARTHER NORTH LAST FEW DAYS OF GUIDANCE COMING TO FRUITION WITH FAIRLY STRONG LINE OF CONVECTION FROM FAR NORTHEAST CWA INTO BLACK HILLS IS TRENDING ESE. BUFKIT CONTINUES TO HINT AT SUPERCELL POSSIBILITIES AND FEW STORMS ACROSS SDAKT INTENSIFYING AS THEY DROP SOUTHWARD AS WELL. HAVE PLACED HIGHEST POPS IN EASTERN HALF OF CWA FOR THIS MORNING. PCPN/CLOUDS SHOULD HAMPER TEMPS TODAY AND KEPT TREND OF COOLER TEMPS IN EASTERN CWA. WITH HIGH BUILDING IN ACROSS UPPER MS VALLEY INCREASING UPSLOPE INTO HIGHER TERRAIN TO WEST EXPECT BEST CHANCES THROUGH EVENING WILL BE WEST OF CWA AND MOST LIKELY WILL NOT SURVIVE PAST SUNSET WITH NOT LLVL JET SUPPORT. NAM STILL HINTING AT POSSIBILITY OF EARLY MORNING CONVECTION IN FAR WEST WITH UPPER JET MAXIMA MOVING THROUGH NW FLOW AND WEAK WAVE INTERACTION WITH BOUNDARY ALONG HIGH PLAINS. HAVE PUT 14 POPS IN FOR NOW WITH CONFIDENCE STILL NOT HIGH ENOUGH THIS WILL BE IN LBF CWA. BETTER CHANCES LOOK TO BE FRIDAY AFTERNOON EVENING IN THE WEST WHEN STRONGER JET ROTATES THROUGH AGAIN AND THETA E RIDGE ALONG HIGH PLAINS LIGHTS UP. HAVE INCREASED POPS ATTM IN THE SOUTHWEST AND SHEAR IS DECENT ENOUGH THAT ROTATING STORMS COULD DEVELOP. COOL CONDITIONS LOOK TO PERSIST IN THIS PATTERN UNTIL MONDAY WHEN NEXT STRONG NORTHERN STREAM SYSTEM DROPS INTO CANDIAN PRAIRIES AND SQUEEZES UPPER RIDGE ACROSS PLAINS AGAINST GREAT LAKES LOW. INSTABILITY WILL PUSH OFF HIGHER TERRAIN INTO CENTRAL NEBRAKA FOR BETTER PCPN CHANCES INTO EARLY NEXT WEEK. && .AVIATION... SCATTERED TSTMS ONGOING ACROSS SWRN NEBR. A BRIEF TSTM MAY AFFECT KLBF IN THE NEXT FEW HOURS...WITH THE POTENTIAL PERSISTING INTO THIS AFTERNOON. MAY NEED TO UPDATE KLBF TAF AND WILL MONITOR. SCATTERED TSTMS ACROSS SRN SD MAY DROP INTO KVTN AFT 10Z. CURRENT TAF HAS TEMPO FROM 11-13Z FOR THIS. PREVAILING WINDS FOR BOTH TAF SITES SHOULD BE NORTHEAST AOB 10KTS...ALTHOUGH VARIABLE...ESPECIALLY NEAR TSRA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/KAR
Hazardous weather outlook, Jul 15, 3:20 PM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT WED JUL 15 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-161000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 320 PM CDT WED JUL 15 2009 /220 PM MDT WED JUL 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORM DEVELOPMENT IS POSSIBLE IN THE WEST THIS EVENING...THEN A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT OVERNIGHT ACROSS CENTRAL NEBRASKA. TONIGHT AS THE LOW LEVEL JET INCREASES AS A WEAK COLD FRONT DROPS SOUTHEAST INTO NORTH CENTRAL NEBRASKA...WHERE SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED. A FEW OF THE STRONGER STORMS MAY CONTAIN BRIEF HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO LINGER THURSDAY AS THE COLD FRONT ADVANCES INTO KANSAS. THUNDERSTORM CHANCES WILL AGAIN INCREASE SUNDAY THROUGH TUESDAY AS SOUTHERLY WINDS TRANSPORT MOISTURE FROM THE GULF OF MEXICO INTO THE OUTLOOK AREA. STRONG AFTERNOON HEATING WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN OF WYOMING AND SOUTHWEST SOUTH DAKOTA WHICH WILL BE FAVORED TO TRACK SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA MAINLY DURING THE OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:29 AM CDT | Severe Thunderstorm Warning | LBF | Perkins | 46 min |
| Jul 16, 3:49 AM CDT | Severe Thunderstorm Warning | LBF | Frontier | 41 min |
| Jul 16, 3:55 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 65 min |
| Jul 16, 4:10 AM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 65 min |
| Jul 16, 4:39 AM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 21 min |
| Jul 16, 4:46 AM CDT | Areal Flood Advisory | LBF | Lincoln | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.